Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An adaptive strategy
for elliptic problems including
a posteriori controlled boundary approximation

Authors: W. Dörfler and M. Rumpf
Journal: Math. Comp. 67 (1998), 1361-1382
MSC (1991): Primary 65N15, 65N30, 65N50
MathSciNet review: 1489969
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We derive a posteriori error estimates for the approximation of linear elliptic problems on domains with piecewise smooth boundary. The numerical solution is assumed to be defined on a Finite Element mesh, whose boundary vertices are located on the boundary of the continuous problem. No assumption is made on a geometrically fitting shape.

A posteriori error estimates are given in the energy norm and the $L^2$-norm, and efficiency of the adaptive algorithm is proved in the case of a saturated boundary approximation. Furthermore, a strategy is presented to compute the effect of the non-discretized part of the domain on the error starting from a coarse mesh. This especially implies that parts of the domain, where the measured error is small, stay non-discretized. The presented algorithm includes a stable path following to supply a sufficient polygonal approximation of the boundary, the reliable computation of the a posteriori estimates and a mesh adaptation based on Delaunay techniques. Numerical examples illustrate that errors outside the initial discretization will be detected.

References [Enhancements On Off] (What's this?)

  • [Ad] Adams, R. A. (1975): Sobolev spaces. Academic Press, New York. MR 56:9247
  • [Al] Alt, H. W. (1985): Lineare Funktionalanalysis. Springer, Berlin.
  • [Bä] Bänsch, E. (1991): Local mesh refinement in 2 and 3 dimensions. Impact Comput. Sci. Engrg., 3, 181-191. MR 92h:65150
  • [BK] Bramble, J. H., King, J. T. (1994): A robust finite element method for non-homogeneous Dirichlet problems in domains with curved boundaries. Math. Comp., 63, 1-17. MR 94i:65112
  • [BR] Babu\v{s}ka, I., Rheinboldt, W. C. (1978): Error estimators for adaptive finite element computations. SIAM J. Numer. Anal., 15, 736-754. MR 58:3400
  • [BW] Bank, R. E., Weiser, A. (1985): Some a priori error estimators for elliptic partial differential equations. Math. Comp., 44, 283-301. MR 86g:65207
  • [Ba] Baker, T. J. (1989): Automatic mesh generation for complex three-dimensional regions using a constrained Delaunay triangulation. Engineering with Computers, 5, 161-175.
  • [Ci] Ciarlet, P. G. (1978): The finite element method for elliptic problems. Studies in Mathematics and its Applications, North-Holland, Amsterdam, 2. Edition. MR 58:25001
  • [Cl] Clément, P. (1975): Approximation by finite element functions using local regularizations. RAIRO Modél. Math. Anal. Numér., 2, 77-84. MR 53:4569
  • [Dö1] Dörfler, W. (1996): A convergent adaptive algorithm for Poisson's equation. SIAM J. Numer. Anal., 33, 1106-1124. MR 97e:65139
  • [Dö2] Dörfler, W. (1995): A robust adaptive strategy for the nonlinear Poisson equation. Computing, 55, 289-304. MR 97e:65111
  • [GH] George, P. L., Hermeline, F. (1992): Delaunay's mesh of a convex polyhedron in dimension $d$. Internat. J. Numer. Methods Engrg., 33, 975-995. MR 93e:65117
  • [HTH] Hamann, B., Thornburg, H. J., Hong, G. (1995): Automatic unstructured grid generation based on iterative point insertion. Computing, 55, 135-161. MR 96d:65036
  • [Ka] Kadlec, J. (1964): On the regularity of the solution of the Poisson problem on a domain with boundary locally similar to the boundary of a convex open set (in Russian). Czechoslovak Math. J., 14, 386-393. MR 30:329
  • [LM] Lions, J. L., Magenes, E. (1972): Non-homogeneous boundary value problems and applications I., Springer, New York. MR 50:2670
  • [Re] Rebay, S. (1993): Efficient unstructured mesh generation by means of Delaunay triangulation and Bowyer-Watson algorithm. J. Comput. Physics, 106, 125-138.
  • [Ri] Rivara, M.-C. (1984): Algorithms for refining triangular grids suitable for adaptive and multigrid techniques. Internat. J. Numer. Methods Engrg., 20, 745-756. MR 85h:65258
  • [SZ] Scott, L. R., Zhang, S. (1990): Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp., 54, 483-493 MR 90j:65021
  • [SM] Spanier, J., Maize, E. H (1994): Quasi-random methods for estimating integrals using relatively small samples. SIAM Review, 36, 18-44. MR 95b:65013
  • [Ve1] Verfürth, R. (1994): A posteriori error estimation and adaptive mesh-refinement techniques. J. Comput. Appl. Math., 50, 67-83. MR 95c:65171
  • [Ve2] Verfürth, R. (1994): A posteriori error estimates for nonlinear problems. Math. Comp., 62, 445-475. MR 94j:65136
  • [We] Weatherhill, N. P. (1992): Delaunay triangulation in CFD. Comput. Math. Appl., 24.2, 129-150.
  • [Y] Yserentant, H. (1986): On the multi-level splitting of finite element spaces, Numer. Math. 49 (1986), 379-412. MR 88d:65068a

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65N15, 65N30, 65N50

Retrieve articles in all journals with MSC (1991): 65N15, 65N30, 65N50

Additional Information

W. Dörfler
Affiliation: Institut für Angewandte Mathematik, Universität Freiburg, Hermann-Herder- Strasse 10, D-79104 Freiburg, Germany

M. Rumpf
Affiliation: Institut für Angewandte Mathematik, Universität Bonn, Wegelerstrasse 6, D-52115 Bonn, Germany

Keywords: Adaptive mesh refinement, a posteriori error estimate, boundary approximation, Poisson's equation
Received by editor(s): March 4, 1996
Received by editor(s) in revised form: January 23, 1997
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society